Alert archive / Kansas / Tornado Warnings in 2008

Tornado Warning 60, NWS Hastings, NE

June 5, 2008Rooks County, Kansas

NWS Hastings, NE issued this tornado warning at Jun 5, 2008, 4:01 PM CDT for Rooks County, Kansas. It was in force for 29 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2008, 4:01 PM CDT (21:01 UTC)
Expired
Jun 5, 2008, 4:30 PM CDT
In force
29 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:13 PM CDTHAIL 12 Ne Damar, KSHEAVY RAIN AND STRONG WIND.
Jun 5, 4:15 PM CDTHAIL 1.75Damar, KSGOLFBALL SIZE HAIL BROKE TWO WINDOWS ON THEIR PROPERTY
Jun 5, 4:17 PM CDTHAIL 1.753 N Damar, KS
Jun 5, 4:20 PM CDTTSTM WND DMGStockton, KSE100 MPH SNAPPED POWER LINES INCLUDING HIGH TENSION FROM WEBSTER DAM NORTH TO STOCKTON.
Jun 5, 4:20 PM CDTHAIL 21 Ese Webster State Par, KSSIGNIFICANT HAIL STORM WITH DAMAGE TO WINDOWS...SCREENS...AND SIDING. IN ADDITION STRONG WINDS FLIPPED OVER BOAT AND BOAT TRAILER.
Jun 5, 4:25 PM CDTTSTM WND DMGStockton, KS2 TREES BLOWN ONTO HOUSES AND NUMEROUS POWER LINE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 10:55 AM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 052101
TORGID
KSC163-052130-
/O.NEW.KGID.TO.W.0060.080605T2101Z-080605T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
401 PM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  ROOKS COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 430 PM CDT

* AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES WEST OF
  PALCO...OR 11 MILES SOUTHEAST OF HILL CITY...MOVING NORTHEAST AT 70
  MPH.

* THE TORNADO WILL BE NEAR...
  DAMAR BY 410 PM CDT
  WEBSTER STATE PARK AND PLAINVILLE BY 415 PM CDT
  STOCKTON BY 420 PM CDT

GOLFBALL TO BASEBALL SIZE HAIL IS LIKELY WITH THIS STORM. 

LAT...LON 3913 9960 3955 9960 3955 9915 3925 9916
TIME...MOT...LOC 2101Z 231DEG 61KT 3928 9967

$$
2 follow-up statements
000 
WWUS53 KGID 052111
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
411 PM CDT THU JUN 5 2008

KSC163-052130-
/O.CON.KGID.TO.W.0060.000000T0000Z-080605T2130Z/
ROOKS KS-
411 PM CDT THU JUN 5 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR ROOKS
COUNTY...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR DAMAR...OR 15
MILES EAST OF HILL CITY...MOVING NORTHEAST AT 66 MPH.

THE TORNADO WILL BE NEAR...
  WEBSTER RESERVOIR BY 420 PM CDT
  STOCKTON BY 425 PM CDT

LOOK FOR GOLFBALL TO BASEBALL SIZE HAIL AS WELL. 

LAT...LON 3913 9960 3955 9960 3955 9915 3925 9916
TIME...MOT...LOC 2111Z 231DEG 58KT 3934 9953

$$
000 
WWUS53 KGID 052121
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
421 PM CDT THU JUN 5 2008

KSC163-052130-
/O.CON.KGID.TO.W.0060.000000T0000Z-080605T2130Z/
ROOKS KS-
421 PM CDT THU JUN 5 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR ROOKS
COUNTY...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR WEBSTER STATE
PARK...OR 23 MILES EAST OF HILL CITY...MOVING NORTHEAST AT 60 MPH.

STOCKTON IS INCLUDED IN THIS WARNING. GOLFBALL SIZE HAIL HAS BEEN 
REPORTED WITH THIS STORM. 

LAT...LON 3913 9960 3955 9960 3955 9915 3925 9916
TIME...MOT...LOC 2121Z 238DEG 52KT 3942 9935

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 5, 2:59 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 5, 2:59 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
259 PM CDT THU JUN 5 2008

.DISCUSSION...MAIN CONCERNS WILL BE CHANCES FOR SEVERE THUNDERSTORMS
TONIGHT AND MORE THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY.

THUNDERSTORMS ARE ALREADY DEVELOPING ALONG THE COLD FRONT EARLY THIS
AFTERNOON WITH A SURFACE LOW PRESSURE ACROSS SOUTHWEST NEBRASKA.
THESE THUNDERSTORMS SHOULD RAPIDLY BECOME SEVERE THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING.

AN UPPER LOW PRESSURE SYSTEM WILL MOVE THROUGH THE AREA TONIGHT. AT
THE SURFACE A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE FORECAST
AREA. IN ADDITION TO THE SURFACE LOW THERE ARE SEVERAL BOUNDARIES
RELATED TO THE LOW AND WITH CONVECTION LAST NIGHT THERE ARE MOST
LIKELY SEVERAL BOUNDARIES LEFT OVER FROM THAT.

THUNDERSTORMS WILL LIKELY DEVELOP INTO A LINE AND MOVE THROUGH WITH
A WIND THREAT POSSIBLE THIS EVENING. THIS LOW PRESSURE SYSTEM IS
EXPECTED TO MOVE TO THE NORTHEAST TONIGHT AND PRECIPITATION WILL
COME TO AN END ACROSS THE AREA LATE TONIGHT.

THERE WILL BE A BREAK IN THE PRECIPITATION FRIDAY AND SATURDAY...BUT
ANOTHER TROUGH OF LOW PRESSURE MOVES THROUGH THE AREA ON SATURDAY
WITH THUNDERSTORMS EXPECTED TO DEVELOP ALONG THE FRONT LATE SATURDAY
AFTERNOON AND EVENING. THUNDERSTORM CHANCES CONTINUE SUNDAY AND
SUNDAY NIGHT. THE BETTER CHANCE WILL BE SUNDAY NIGHT AS ANOTHER
UPPER LOW APPROACHES AND A SURFACE LOW DEVELOPS IN THE CENTRAL HIGH
PLAINS. A SERIES OF UPPER WAVES CONTINUE TO PUSH INTO THE AREA
THROUGH THURSDAY WITH A CHANCE FOR THUNDERSTORMS THROUGH THE PERIOD.

.PREV DISCUSSION... /ISSUED 1150 AM CDT THU JUN 5 2008/

.AVIATION...18Z KGRI TAF. PLENTY OF CONCERNS THIS PERIOD...WITH
THE FOREMOST ONE BEING THE GOOD POSSIBILITY OF STRONG THUNDERSTORMS
IMPACTING THE AREA DURING THE AFTERNOON AND EVENING HOURS. TIMING
OF THUNDERSTORM INITIATION IS STILL A BIT UNCLEAR...BUT IT APPEARS
THIS ACTIVITY SHOULD PULL EAST OUT OF THE KGRI AREA BY MID
EVENING. OUTSIDE ANY THUNDERSTORMS...WINDS WILL REMAIN RATHER
BREEZY FROM THE SOUTHEAST THIS AFTERNOON...WITH GUSTS OVER 30 KTS
LIKELY. WINDS WILL LIKELY SLACKEN SOMEWHAT DURING THE EVENING
HOURS BEFORE PICKING BACK UP AGAIN FROM THE WEST LATE TONIGHT INTO
FRIDAY MORNING AS SURFACE LOW PRESSURE SWINGS BY TO THE NORTHEAST.
CEILINGS WILL BEAR WATCHING LATER TONIGHT AFTER PRECIPITATION
ENDS...BUT HAVE KEPT THINGS VFR FOR NOW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ049-063-064-
     075>077-084>087.

KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ005>007-017>019.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, Jun 5, 1:00 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
100 PM CDT THU JUN 5 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
100 PM CDT THU JUN 5 2008

...SEVERE WEATHER OUTBREAK LIKELY THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A HIGH RISK OF SEVERE WEATHER FOR NEARLY ALL OF SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THROUGH THIS EVENING. AN
OUTBREAK OF DAMAGING WINDS IN EXCESS OF 70 MPH...LARGE HAIL TO THE
SIZE OF BASEBALLS...AND SOME TORNADOES ARE LIKELY. THERE IS SOME
POTENTIAL FOR A FEW STRONG...AND LONGER TRACK TORNADOES THROUGH THE
AFTERNOON HOURS. THUNDERSTORMS WILL DEVELOP AND EVOLVE QUICKLY...
WITH STORM MOTIONS TO THE NORTHEAST AT 40 MPH OR MORE.

IT APPEARS THIS SEVERE WEATHER EVENT WILL BEGIN TO SHIFT EAST OF THE
AREA BY THE LATE EVENING HOURS.

FLOODING WILL ALSO BE A CONCERN ACROSS THE ENTIRE OUTLOOK AREA WITH
ANY THUNDERSTORM DEVELOPMENT...AS HEAVY RAINFALL IN A SHORT AMOUNT
OF TIME IS POSSIBLE OVER ALREADY SATURATED SOIL. A FLASH FLOOD WATCH
REMAINS IN EFFECT THROUGH THURSDAY NIGHT ACROSS THE ENTIRE OUTLOOK
AREA.  SEE THE LATEST FLASH FLOOD WATCH STATEMENT FOR MORE
INFORMATION.

FINALLY...A WIND ADVISORY GOES INTO EFFECT THIS AFTERNOON ALONG AND
SOUTH OF A LINE FROM OSCEOLA NEBRASKA TO PHILLIPSBURG KANSAS.  SEE
THE LATEST WIND ADVISORY PRODUCT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA SATURDAY NIGHT
THROUGH MONDAY NIGHT...WITH A POSSIBILITY OF SEVERE WEATHER ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEED THROUGH THIS EVENING. SPOTTERS
SHOULD BE PREPARED FOR ALL MODES OF SEVERE WEATHER...AND THE
NEED FOR RAPID DEPLOYMENT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 5, 2:43 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
243 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLOOD            5 S CAIRO               40.93N 98.61W
06/05/2008                   HALL               NE   CO-OP OBSERVER

            ON HIGHWAY 11 AT PRAIRIE CREEK AT 5.2 FEET AND CREEK OUT
            OF BANK. LOWLAND FLOODING IN FIELDS.

&&

LEW
Local storm report, Jun 5, 3:10 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
310 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             12 S BELOIT             39.29N 98.11W
06/05/2008  E1.75 INCH       MITCHELL           KS   LAW ENFORCEMENT

            GOLFBALL SIZED HAIL 12S 3E OF BELOIT

&&

BALLARD
Special weather statement, Jun 5, 3:21 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT THU JUN 5 2008

NEZ047-062-052045-
HALL-HOWARD-
321 PM CDT THU JUN 5 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  HOWARD COUNTY IN CENTRAL NEBRASKA
  NORTHWESTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAIRO...OR 14 MILES NORTHWEST OF GRAND
ISLAND...AND MOVING NORTHEAST AT 52 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DANNEBROG BY 330 PM CDT
  FARWELL BY 335 PM CDT
  ST. PAUL BY 340 PM CDT
  CUSHING BY 345 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Jun 5, 3:30 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     SIMPSON                 39.39N 97.93W
06/05/2008                   MITCHELL           KS   TRAINED SPOTTER

            WIND GUSTS ESTIMATED 45 TO 50 MPH. TREE BRANCHES DOWN AND
            PEA SIZED HAIL.

&&

BALLARD
Special weather statement, Jun 5, 3:49 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
349 PM CDT THU JUN 5 2008

KSZ005-017-052130-
PHILLIPS-ROOKS-
349 PM CDT THU JUN 5 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
  ROOKS COUNTY IN NORTH CENTRAL KANSAS

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 8 MILES NORTHEAST OF
VODA...OR 17 MILES SOUTH OF HILL CITY...AND MOVING NORTHEAST AT 60
MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  DAMAR...
  ZURICH...
  WEBSTER STATE PARK...
  CODELL...
  STOCKTON...
  LOGAN...

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS ALSO LIKELY.

PEOPLE IN ROOKS AND SOUTHWESTERN PHILLIPS COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS
MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.
Special weather statement, Jun 5, 3:57 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
357 PM CDT THU JUN 5 2008

NEZ087-052130-
THAYER-
357 PM CDT THU JUN 5 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  THAYER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MUNDEN...OR 24 MILES NORTH OF CONCORDIA...
AND MOVING NORTH AT 60 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DESHLER BY 405 PM CDT
  GILEAD BY 410 PM CDT
  BELVIDERE BY 415 PM CDT
  ALEXANDRIA BY 420 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:30 PM CDTSevere Thunderstorm WarningGIDJewell60 min
Jun 4, 10:09 PM CDTSevere Thunderstorm WarningGIDJewell, Smith66 min
Jun 5, 3:57 AM CDTWind AdvisoryGIDJewell, Mitchell, Osborne, Phillips, Rooks, Smith15 hr
Jun 5, 2:50 PM CDTSevere Thunderstorm WarningGIDMitchell25 min
Jun 5, 3:14 PM CDTSevere Thunderstorm WarningGIDMitchell16 min
Jun 5, 4:30 PM CDTTornado WarningGIDOsborne, Phillips, Rooks, Smith30 min
Jun 5, 4:55 PM CDTSevere Thunderstorm WarningGIDSmith35 min

Nearby

Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.